Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 124, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 24, 2006, 6:02 PM CDT for Hanson County, South Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2006, 6:02 PM CDT (23:02 UTC)
- Expired
- Jul 24, 2006, 6:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Hanson County, SD
The radar
The Sioux Falls radar (KFSD), 89 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 491 J/kg
- Mixed-layer CIN
- -285 J/kg
- Mixed-layer LCL
- 2077 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 242302 SVRFSD SDC061-242330- /O.NEW.KFSD.SV.W.0124.060724T2302Z-060724T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 602 PM CDT MON JUL 24 2006 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HANSON COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 630 PM CDT * AT 602 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 8 MILES WEST OF ALEXANDRIA...OR ABOUT 7 MILES SOUTHEAST OF MITCHELL...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALEXANDRIA AROUND 620 PM CDT... EMERY AROUND 630 PM CDT... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4371 9797 4352 9796 4351 9761 4371 9763 $$ CPJ
2 follow-up statements
000 WWUS53 KFSD 242316 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 616 PM CDT MON JUL 24 2006 SDC061-242330- /O.CON.KFSD.SV.W.0124.000000T0000Z-060724T2330Z/ HANSON SD- 616 PM CDT MON JUL 24 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR HANSON COUNTY... AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 4 MILES WEST OF ALEXANDRIA...OR ABOUT 10 MILES SOUTHEAST OF MITCHELL...MOVING EAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... ALEXANDRIA AROUND 625 PM CDT... EMERY AROUND 630 PM CDT... THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4371 9797 4352 9796 4351 9761 4371 9763 $$ CPJ
000 WWUS53 KFSD 242327 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 627 PM CDT MON JUL 24 2006 SDC061-242337- /O.EXP.KFSD.SV.W.0124.000000T0000Z-060724T2330Z/ HANSON SD- 627 PM CDT MON JUL 24 2006 ...THE SEVERE THUNDERSTORM WARNING FOR HANSON COUNTY EXPIRES AT 630 PM CDT... THE STORM IS NO LONGER SEVERE BUT WILL STILL PRODUCE HEAVY RAINS AND PEA TO MARBLE TO SIZE HAIL. LAT...LON 4371 9797 4352 9796 4351 9761 4371 9763 $$ CPJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:14 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Jul 24, 3:14 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 314 PM CDT MON JUL 24 2006 .DISCUSSION... ISOLATED TO SCATTERED CONVECTION DEVELOPED ALONG 900MBISH FRONT EARLY THIS AFTERNOON ON TAIL END OF UPPER LEVEL WAVE MOVING ACROSS MN. ONE STORM PRODUCED NICKEL HAIL IN LAKE COUNTY. THIS CONVECTION SHOULD CONTINUE TO POSSIBLY PRODUCE LOW END SEVERE HAIL INTO THE AFTERNOON THROUGH NW IA. OTHERWISE...BOUNDARY SLOW TO MOVE SOUTH TONIGHT AND ANOTHER WAVE IN MT LOOKS TO DROP SOUTH AND POSSIBLY PRODUCE ADDITIONAL CONVECTION FROM LATE EVENING ON. BOUNDARY HARD TO SHAKE FOR THE NEXT COUPLE OF DAYS SO CONTINUE CHANCE FOR THUNDERSTORMS THROUGH ABOUT THURSDAY. BARRING ANY WIDESPREAD DAYTIME CONVECTION...SHOULD CONTINUE ABOVE NORMAL TEMPERATURES THROUGH THE PERIOD WITHOUT MUCH RELIEF FROM THE WIND. IN THE LATTER PERIODS(FRI-MON)...STILL LOOKING LIKE A DECENT RIDGE WILL TRY TO BUILD ALOFT WHICH SHOULD SUPPORT KEEPING VERY WARM TEMPERATURES IN PLACE. SO IF WE DONT GET PRECIP THE NEXT COUPLE OF DAYS...THE WEEKEND NOT LOOKING LIKE A VERY GOOD CHANCE. EXPECT MAINLY UPPER 80S TO UPPER 90S THROUGH THE PERIOD. CHANCE FOR RAINFALL WILL BE PRETTY LIMITED AS SFC BOUNDARY LOOKS TO SET UP WELL NORTH OF THE AREA...LEAVING US IN THE HOT PROD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08
Hazardous weather outlook, Jul 24, 11:40 AM CDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1140 AM CDT MON JUL 24 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1140 AM CDT MON JUL 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN EAST CENTRAL SOUTH DAKOTA BY EARLY AFTERNOON...AND BECOME SCATTERED ACROSS SOUTHWEST MINNESOTA LATER THIS AFTERNOON. AN ISOLATED STORM MAY PRODUCE HAIL UP TO PENNY SIZE OR WINDS TO NEAR 60 MPH. SCATTERED THUNDERSTORMS WILL INCREASE IN COVERAGE AGAIN OVERNIGHT...ESPECIALLY AFTER MIDNIGHT FROM EAST CENTRAL SOUTH DAKOTA THROUGH SOUTHWEST MINNESOTA...AND EXTREME NORTHERN IOWA. AN ISOLATED STORM COULD PRODUCE PENNY SIZE HAIL AND WINDS GUSTS TO 65 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TUESDAY NIGHT AND AGAIN WEDNESDAY NIGHT. A FEW STORMS MAY PRODUCE LARGE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO AROUND 65 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 24, 2:39 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
239 PM CDT MON JUL 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM HAIL RAMONA 44.12N 97.21W
07/24/2006 E0.88 INCH LAKE SD LAW ENFORCEMENT
0220 PM HAIL 2 SE RAMONA 44.10N 97.19W
07/24/2006 E0.75 INCH LAKE SD PUBLIC
&&
JCHAPMANLocal storm report, Jul 24, 5:56 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
556 PM CDT MON JUL 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 2 SW MITCHELL 43.71N 98.06W
07/24/2006 E0.75 INCH DAVISON SD TRAINED SPOTTER
&&
JLAFLINLocal storm report, Jul 24, 5:57 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
557 PM CDT MON JUL 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL MITCHELL 43.73N 98.03W
07/24/2006 E0.75 INCH DAVISON SD TRAINED SPOTTER
&&
JLAFLINLocal storm report, Jul 24, 5:58 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
558 PM CDT MON JUL 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND GST KIMBALL 43.75N 98.96W
07/24/2006 E60 MPH BRULE SD TRAINED SPOTTER
&&
JLAFLINThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 2:18 PM CDT | Severe Thunderstorm Warning | FSD | Lake | 27 min |
| Jul 24, 5:09 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 36 min |
| Jul 24, 5:39 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 36 min |
| Jul 24, 5:42 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Miner | 33 min |
| Jul 24, 6:12 PM CDT | Severe Thunderstorm Warning | FSD | Lake | 33 min |
| Jul 24, 6:21 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 24 min |
| Jul 24, 6:26 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha, Moody | 34 min |
| Jul 24, 6:42 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.